Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Drugs and tachycardia (Part 2)
Ass well as being associated with the use of socially adopted agents such as alcohol, caffeine and nicotine, tachycardia is an adverse effect associated with many medicinal drugs.
- Many drugs can cause tachycardia as a direct result of the pharmacological actions of the agent upon myocardial tissue. Commonly encountered examples in the aged care setting include tachycardia associated with the use of bronchodilators such as salbutamol and terbutaline. Drugs with anticholinergic effects, such as some antidepressants and antipsychotic agents, are also frequently associated with tachycardia.
- Over-replacement with thyroid hormone (thyroxine) can directly contribute to the development of tachycardia. Any person with a persistently elevated heart rate observed in the context of thyroxine treatment should undergo further investigation that specifically includes ordering thyroid function tests.
- Drugs that cause significant peripheral vasodilatation (even when specifically used for this purpose) may cause reflex tachycardia. Examples include some calcium channel blockers such as felodipine and amlodipine, as well as alpha blockers such as prazosin (note that these agents are sometimes used for purposes other than cardiovascular treatment – for example, to reduce urinary outflow obstruction for elderly men with prostatism).
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.